Kansas, 2012

Hail and Damaging Winds in Kansas, September 26, 2012

September 26, 2012 · NWS DDC · 5 events in 2 counties and zones

An isolated severe thunderstorm developed in Morton county during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated severe thunderstorm developed in Morton county during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 26, 5:23 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 26, 5:23 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
623 PM CDT WED SEP 26 2012

...UPDATED AVIATION SECTION...

.SYNOPSIS...
ISSUED AT 358 PM CDT WED SEP 26 2012

A CLOSED LOW WAS IN PLACE ACROSS THE COLORADO PLATEAU FROM 500-300
MB WITH AN ATTENDANT 300 MB UPPER JET STREAKING THROUGH THE
SOUTHERN  ROCKIES INTO TEXAS AND WESTERN OKLAHOMA. FARTHER  EAST,
COOL HIGH PRESSURE DOMINATED THE GREAT LAKES REGION, CREATING
UPSLOPE EASTERLY FLOW ACROSS THE CENTRAL PLAINS. THESE FEATURES
CONTRIBUTED TO CREATE A MEAN BAROCLINIC ZONE ACROSS THE NORTHERN
AND CENTRAL HIGH PLAINS REGIONS OF NEBRASKA AND KANSAS. AN
INCREASINGLY UNSTABLE AIRMASS OVER SOUTHWEST KANSAS HAS DEVELOPED AS
TEMPERATURES HAVE WARMED INTO THE 80'S, WITH DEW POINTS IN THE 50S
TO NEAR 60 DEGREES IN SOUTH CENTRAL KANSAS. BY MID AFTERNOON,
CONVECTION WAS  SPREADING EASTWARD OFF THE SOUTHERN ROCKIES OF
SOUTHERN COLORADO AND NEW MEXICO, ASSOCIATED WITH THE AFOREMENTIONED
UPPER JET.

&&

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 358 PM CDT WED SEP 26 2012

THE MAIN FORECAST PROBLEMS REVOLVES AROUND CONVECTIVE CHANCES GOING
INTO THE NEXT 24 HOURS. MUCH OF SOUTHWEST AND CENTRAL KANSAS WILL BE
POSITIONED BEHIND A SURFACE FRONT ACROSS OKLAHOMA. SURFACE WINDS
WILL REMAIN EASTERLY UPSLOPE. THE MID LEVEL LAPSE FROM EASTERN
COLORADO THROUGH MOST OF SOUTHWEST AND SOUTH CENTRAL KANSAS THIS
EVENING. THIS WILL BE CONDUCIVE TO SUPPORT CONVECTIVE STORM LONGEVITY
THROUGH THE EVENING HOURS ACROSS SOUTH CENTRAL KANSAS. MIXED LAYER
CAPES HAVE ALREADY REACHED ABOUT 1500 J/KG, AND STRONGER SHEAR
THIS EVENING THAN LAST COULD ALLOW A FEW SUPERCELLS WITH BETTER HAIL
AND WIND POTENTIAL. THE CONVECTIVE EVOLUTION WILL NEED TO BE
MONITORED THIS EVENING, WITH THE WESTERN KANSAS COUNTIES HAVING THE
GREATEST CHANCES FOR CLUSTERS OF STORMS LATE THIS AFTERNOON AND
EVENING.

AS THE UPPER JET LIFTS FARTHER EAST THE UPPER LOW WILL ROTATE INTO
THE CENTRAL HIGH PLAINS OVERNIGHT. THE COOL EASTERLY UPSLOPE AND
RELATIVELY HIGH DEW POINTS SEEM TO SUPPORT THE LOW VISIBILITY OF THE
NAM. WIDESPREAD FOG DEVELOPMENT IS FAVORABLE IN SUCH A PATTERN. THE
NAM DEVELOPS AN MCS ACROSS THE SOUTHERN 2 TO 3 TIERS OF COUNTIES
THROUGH THE MORNING HOURS AS WELL, DRIVEN BY THE SHORTWAVE ENERGY
FROM THIS FILLING UPPER LOW. AS A RESULT, LIKELY POPS ARE FORECAST
BETWEEN ABOUT 10Z TO 14 Z WEST OF HIGHWAY 283, AND SPREADING
EASTWARD ACROSS SOUTH CENTRAL KANSAS. LOCALLY HEAVY RAINFALL IS
POSSIBLE WITH ANY MCS OVERNIGHT OR EARLY THURSDAY GIVEN THE
ELEVATED PRECIPITABLE WATER VALUES.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 303 PM CDT WED SEP 26 2012

THE THURSDAY NIGHT PERIOD WILL CONTINUE TO BE WET WITH A FRONT
STRETCHED SOUTHWEST TO NORTHEAST ACROSS OUR CWA AND AN UPPER WAVE
STILL TRANSITIONING EASTWARD.  THERE WILL BE 50 PERCENT POPS IN OUR
SOUTHEAST ZONES AROUND MEDICINE LODGE, 40 PERCENT FROM LARNED TO
LIBERAL, AND 30 PERCENT POPS WEST OF THERE.  THE UPPER WAVE WILL
MOVE FARTHER EAST ON FRIDAY INTO WICHITA'S AREA, BUT THE FRONT WILL
STILL LINGER OVER OUR SOUTHERN CWA NEAR THE OKLAHOMA BORDER.  POPS
WILL DECREASE DURING FRIDAY MORNING FROM NORTHWEST TO SOUTHEAST.  ON
FRIDAY NIGHT, THERE COULD BE SOME MORE CONVECTION ALONG AND NORTH OF
THE FRONT, BUT THERE IS A MUCH LOWER CHANCE THAN ON THURSDAY NIGHT
WHEN THERE IS UPPER SUPPORT.  FOR SATURDAY, SLOWLY DECREASED THE
POPS TO LESS THAN 15 PERCENT BY 00Z SUNDAY.  THE UPPER SUPPORT/WAVE
TO PRODUCE RAIN WILL BE WELL EAST OF OUR CWA BY SUNDAY NIGHT.  SO,
NO POPS ARE IN THE PLANS AFTER ABOUT 21Z SATURDAY.  CLOUDS WILL
CLEAR, SUNNY SKIES RESULT AND A WARMING TREND WILL SET IN FROM
SUNDAY INTO WEDNESDAY.  THE QPF COULD END UP SUBSTANTIAL FOR A FEW
SPOTS IN OUR CWA BETWEEN TONIGHT AND SATURDAY, ESPECIALLY ACROSS OUR
SOUTHERN COUNTIES.  I RAN A STORM TOTAL QPF GRID FOR THAT TIME PERIOD,
AND OVER 1.20 INCHES SHOWED UP SOUTH OF JOHNSON CITY TO DODGE CITY
TO PRATT LINE.  NORTH OF THAT LINE, 0.50 TO 0.75 INCHES ARE
POSSIBLE. AS ALWAYS, SOME PLACE WILL END UP WITH A HIGHER AMOUNT,
AND MANY OTHER SPOTS WILL GET MUCH LESS RAINFALL.

AS FOR TEMPERATURES, MAXIMUM TEMPERATURES IN THE LOWER TO MID 70S ON
A RAINY FRIDAY WILL WARM TO THE UPPER 70S UNDER A PARTLY SUNNY
SUNDAY SKY, WHICH WILL BE CLEARING SUNDAY NIGHT.  UNDER SUNNY SKIES
AND RATHER LIGHT WINDS, TEMPERATURES SHOULD WARM UP TO THE MID 80S
FOR BOTH TUESDAY AND WEDNESDAY.  THE MODELS SUPPORT LOW TEMPERATURES
IN THE IN THE UPPER 50S TO LOWER 60S FRIDAY MORNING, COOLING TO MID
50S BY SUNDAY MORNING, AND BASICALLY STAYING IN THE MIDDLE TO UPPER
50S THROUGH WEDNESDAY.

THE EC AND THE GEM MODELS ARE IN GOOD AGREEMENT AT BOTH THE H5 AND
SURFACE PRESSURE PROGS, WITH THE GFS FASTER WITH THE UPPER WAVE
MOVING EAST AND ALSO PORTRAYS THE UPPER LOW TO BE FARTHER NORTH THAN
EITHER THE ECMWF OR GEM MODELS DO.  GRIDS ARE IN FINE AGREEMENT WITH
SURROUNDING WFO'S ISC GRIDS, AND SEEM REASONABLE WITH RESPECT TO THE
ECMWF AND GEM MODELS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 623 PM CDT WED SEP 26 2012

VFR CONDITIONS ARE FORECASTED TO PREVAIL TONIGHT AS A STATIONARY
BOUNDARY EXTENDS ACROSS WEST CENTRAL TO SOUTH CENTRAL KANSAS.
SOUTHEAST WINDS WILL BECOME LIGHT TOWARDS SUNRISE TOMORROW AND
WITH AMPLE LOW LEVEL MOISTURE AND UPSLOPE FLOW FOG COULD FORM
ACROSS THE TAF SITES. AS OF NOW I HAVE WENT WITH A HALF OF A MILE
VISIBILITY BUT A FEW PLACES COULD FALL TO LESS THAN A QUARTER OF A
MILE. THIS FOG SHOULD DISSIPATE SHORTLY AFTER SUNRISE LEAVING
SCATTERED LOW CLOUDS AOA040.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  76  61  73 /  40  70  50  40
GCK  59  73  59  71 /  60  70  40  30
EHA  59  69  58  74 /  60  60  30  30
LBL  61  73  60  73 /  70  60  40  40
HYS  53  77  59  71 /  30  40  40  40
P28  60  75  62  75 /  30  80  50  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...RUSSELL
SHORT TERM...RUSSELL
LONG TERM...BURKE
AVIATION...HOVORKA_42
Hazardous weather outlook, Sep 26, 3:54 AM CST, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
454 AM CDT WED SEP 26 2012

KSZ030-031-043>046-061>066-074>081-084>090-271000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
454 AM CDT WED SEP 26 2012 /354 AM MDT WED SEP 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY. A FEW
OF THESE STORMS THIS AFTERNOON AND EARLY TONIGHT ACROSS
SOUTHWESTERN AND SOUTH CENTRAL KANSAS MAY BECOME SEVERE AND
PRODUCE HAIL UP TO THE SIZE OF GOLF BALLS AND CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS THURSDAY THROUGH
SATURDAY, WITH THE BEST CHANCE BEING ON THURSDAY. A FEW OF THESE
STORMS ON THURSDAY MAY BE SEVERE WITH THE MAIN HAZARD BEING
QUARTER SIZE HAIL AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE REQUIRED AFTER 3 PM IN SOUTHWESTERN
AND SOUTH CENTRAL KANSAS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

18

The radar

The Dodge City radar (KDDC), 195 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Morton

When
September 26, 6:35 PM CST
Where
Morton County, 9.57 mi NW of Elkhart
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.100, -102.020

Thunderstorm Wind, Morton

When
September 26, 6:49 PM CST
Where
Morton County, 4.96 mi NNE of (1k5)elkhart
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.070, -101.860

Winds were estimated to be 65 MPH.

Hail, Morton

When
September 26, 6:51 PM CST
Where
Morton County, 2.14 mi NNW of Elkhart
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.030, -101.910

Thunderstorm Wind, Morton

When
September 26, 7:30 PM CST
Where
Morton County, 6.18 mi SSE of Rolla
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.040, -101.580

Winds were estimated to be 60 MPH.

Heavy Rain, Seward

When
September 26, 9:00 PM CST to 11:00 PM CST
Where
Seward County, 1.38 mi S of Liberal
Reported by
Public
Coordinates
37.010, -100.930

Rainfall of 3.50 was reported at a location 2 miles south of Liberal.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413763, 413765, 413764, 413766, 413767.